Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Honolulu, HI

July 22, 2015Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 22, 2015, 11:26 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2015, 11:26 AM HST (21:26 UTC)
Expired
Jul 22, 2015, 2:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:35 PM HSTFLASH FLOODHanalei, HIKAUAI CIVIL DEFENSE REPORTED WATER CROSSING KUHIO HIGHWAY NEAR THE HANALEI BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGHW50 PHFO 222126
FFWHFO
HIC007-230030-
/O.NEW.PHFO.FF.W.0003.150722T2126Z-150723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1126 AM HST WED JUL 22 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 230 PM HST

* AT 1124 AM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID
  RISE IN WATER LEVEL FROM HEAVY RAIN NEAR HANALEI...OR ABOUT 14
  MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY. THE HEAVY RAINS WILL LIKELY RESULT IN FLOODING NEAR 
  THE HANALEI BRIDGE AND MAY IMPACT TRAVEL ALONG THE KUHIO HIGHWAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE
  STATE PARK...HAENA...WAINIHA...NA PALI STATE PARK...KALALAU
  VALLEY...PRINCEVILLE AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963

$$

JRJ
2 follow-up statements
734 
WGHW70 PHFO 222256
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1256 PM HST WED JUL 22 2015

HIC007-230030-
/O.CON.PHFO.FF.W.0003.000000T0000Z-150723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1256 PM HST WED JUL 22 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 230 PM HST...

THE HEAVY RAINFALL HAS DIMINISHED...HOWEVER THE HANALEI STREAM 
REMAINS HIGH AND KAUAI CIVIL DEFENSE REPORTED WATER CROSSING KUHIO 
HIGHWAY NEAR THE HANALEI BRIDGE. AS A RESULT...THE FLASH FLOOD 
WARNING CONTINUES THROUGH 230 PM HST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...PRINCEVILLE AND KILAUEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963

$$

JRJ
877 
WGHW70 PHFO 230024
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
224 PM HST WED JUL 22 2015

HIC007-230033-
/O.EXP.PHFO.FF.W.0003.000000T0000Z-150723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
224 PM HST WED JUL 22 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. IF 
ADDITIONAL HEAVY RAINS DEVELOP OVER KAUAI LATER TODAY...ANOTHER 
FLASH FLOOD WARNING MAY BE NECESSARY.

LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:02 AM HST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 10:02 AM HST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST WED JUL 22 2015

.SYNOPSIS...
LIGHT EAST SOUTHEAST WIND FLOW WILL CONTINUE ACROSS THE ISLANDS
TODAY. A SOMEWHAT UNSTABLE AIRMASS ALONG WITH SUFFICIENT MOISTURE AT
THE SURFACE WILL LIKELY RESULT IN MODERATE TO HEAVY SHOWERS AT
TIMES TODAY...MOSTLY FOR THE WESTERN PORTION OF THE STATE. MORE
TYPICAL TRADE WINDS WILL RETURN ACROSS THE AREA LATE THURSDAY...AND
BRIEFLY STRENGTHEN FROM THURSDAY NIGHT THROUGH FRIDAY. AN INCREASE
IN SHOWERS AND HUMIDITY IS EXPECTED THIS WEEKEND AS REMNANT MOISTURE
FROM FORMER TROPICAL CYCLONE ENRIQUE MOVES ACROSS THE STATE.

&&

.DISCUSSION...
AN UPPER LEVEL LOW IS CENTERED AROUND 800 MILES NORTHWEST OF KAUAI
THIS MORNING...MOVING WEST AWAY FROM THE ISLANDS. THE AFFECTS OF
THIS LOW IS OBSERVED IN THE EARLY MORNING SOUNDINGS...PARTICULARLY
AT LIHUE WHERE THERE IS NO MIDLEVEL INVERSION. PRECIPITATABLE
WATER VALUES ARE AN ABOVE AVERAGE 1.87 INCHES. THE UPPER LOW IS
INDUCING A WEAK LOW LEVEL AND SURFACE TROUGH WEST OF THE
STATE...BUT IT/S WESTWARD PROGRESSION HAS PUSHED MOST OF THE
CLOUDS AND SHOWERS WEST OF THE AREA THIS MORNING. EXPECT
DECREASING SHOWERS THROUGH THE EARLY AFTERNOON TODAY. THE PRESENCE
OF THE UPPER LOW AND AVAILABLE LOW LEVEL MOISTURE MAY STILL
TRIGGER SOME HEAVY AFTERNOON SHOWERS AS SEA BREEZE CONVERGENCE
SETS IN. THE HIGHEST CHANCES FOR ANY CONVECTION LATER TODAY WILL
BE ACROSS KAUAI...WITH A LESSER CHANCE FOR SHOWERS EASTWARD DOWN
THE ISLAND CHAIN. LIGHT EAST-SOUTHEAST BACKGROUND FLOW WILL
KEEP ANY HEAVY SHOWERS THAT DO POP UP TO MOVE SLOW OR NEARLY
STATIONARY WHICH MAY PRODUCE LOCALIZED PONDING OR FLOODING.

THE UPPER LEVEL LOW WILL MOVE A BIT FURTHER NORTHWEST BY THURSDAY...ALLOWING
THE AIRMASS ACROSS THE ISLANDS TO BECOME MORE STABLE. THE SURFACE
TROUGH WILL SHIFT FURTHER WEST AS WELL...ALLOWING THE RETURN OF
STRONGER MORE EASTERLY TRADE WINDS TO THE ISLANDS LATE IN THE DAY
THURSDAY. AS THE WINDS STRENGTHEN...CLOUDS AND SHOWERS WILL ONCE
AGAIN BECOME FOCUSED OVER WINDWARD AND MAUKA AREAS.

LONG RANGE MODELS STILL SUGGEST MOISTURE AND A WEAK TROUGH ASSOCIATED
WITH THE REMNANTS OF FORMER EAST PACIFIC TROPICAL CYCLONE ENRIQUE
MAY PASS THE STATE DURING THE WEEKEND. MOISTURE MAY LINGER AROUND
EVEN INTO EARLY NEXT WEEK. WE CAN EXPECT AN INCREASE IN SHOWERS AS
WELL AS HUMIDITY ALONG WITH WEAKENED TRADE WINDS FOR THE BIG
ISLAND AS EARLY AS FRIDAY...AND THE REST OF THE STATE THROUGH THE
WEEKEND. UPPER LEVEL RIDGING OVER THE STATE THIS WEEKEND WILL KEEP
THE SHOWERS ON THE LIGHT TO MODERATE INTENSITY.

&&

.AVIATION...
MORNING SHOWERS OVER KAUAI AND OAHU WILL CONTINUE TO DIMINISH OVER
THE NEXT FEW HOURS. AIRMET SIERRA FOR MTN OBSC OVER KAUAI WILL
LIKELY BE CANCELLED BEFORE THE NEXT ROUTINE ISSUANCE AS CONDITIONS
IMPROVE. TERMINALS...INCLUDING PHLI...PHJR...AND PHNL CAN EXPECT
MAINLY BROKEN TO OVERCAST MID LEVEL CLOUDS INTO THE AFTERNOON WITH
FEW TO SCATTERED CLOUDS NEAR 2 THOUSAND FEET. WINDWARD AREAS ON THE
BIG ISLAND AND MAUI CAN EXCEPT LOW CLOUDS TO BANK UP ALONG THEIR
SLOPES...WITH TEMPO MVFR CONDITIONS POSSIBLE AND THE CHANCE FOR
AIRMET SIERRA FOR MTN OBSC CAN NOT BE RULED OUT COMPLETELY. THEY
WILL BE ISSUED AS NEEDED. OTHERWISE...VFR CONDITIONS WILL
PREVAIL...WITH ONLY BRIEF MVFR IN PASSING SHOWERS.

&&

.MARINE...
WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY /SCA/ LEVELS
FOR ALL COASTAL WATERS THROUGH THURSDAY. TRADE WINDS WILL BRIEFLY
BUILD ON THURSDAY NIGHT AND FRIDAY...AND BECOME STRONG ENOUGH SUCH
THAT SCA CONDITIONS MAY BE REACHED FOR THE TYPICAL WINDY ZONES
AROUND MAUI COUNTY AND THE BIG ISLAND. WINDS ARE EXPECTED TO EASE
AGAIN OVER THE WEEKEND AS REMNANTS OF FORMER TROPICAL CYCLONE PASS
THE ISLANDS.

A NORTHEAST SWELL WILL BRING ELEVATED SURF ALONG BOTH NORTH AND EAST
FACING SHORES THROUGH THURSDAY. A HIGH SURF ADVISORY REMAINS IN
EFFECT FOR EAST FACING SHORES TODAY. SURF HEIGHTS ALONG EAST FACING
SHORES ARE EXPECTED TO DROP BELOW ADVISORY LEVEL BY THIS EVENING.

A LARGE SOUTH SWELL IS ANTICIPATED TO ARRIVE IN HAWAII FRIDAY AND
WILL BE LARGE ENOUGH TO BRING ADVISORY...AND POSSIBLE WARNING
LEVEL SURF HEIGHTS ALONG SOUTH FACING SHORES THIS WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:00 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao24 hr
Jul 22, 5:33 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 22, 6:58 AM HSTSpecial Marine WarningHFO32 min

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.